Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 102, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2021, 8:42 PM CDT for Coke County, Sterling County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 8:42 PM CDT (01:42 UTC)
- Expired
- May 17, 2021, 9:18 PM CDT
- In force
- 36 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Coke County, TX, Sterling County, TX
The radar
The San Angelo radar (KSJT), 74 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:04 PM CDT | Tornado Watch | SPC | 8 hr |
| May 17, 7:32 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
641
WUUS54 KSJT 180142
SVRSJT
TXC081-431-180245-
/O.NEW.KSJT.SV.W.0102.210518T0142Z-210518T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
842 PM CDT Mon May 17 2021
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Northwestern Coke County in west central Texas...
Northeastern Sterling County in west central Texas...
* Until 945 PM CDT.
* At 842 PM CDT, a severe thunderstorm was located 8 miles southwest
of Silver, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Silver around 910 PM CDT.
Other locations impacted by this severe thunderstorm include The
Intersection Of Highway 158 And Ranch Road 2059.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas. A Tornado Watch also remains in effect until 1100 PM CDT for
west central Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10085 3208 10051 3181 10062 3191 10094
TIME...MOT...LOC 0142Z 295DEG 10KT 3201 10081
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
868
WWUS54 KSJT 180200
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
900 PM CDT Mon May 17 2021
TXC431-180209-
/O.CAN.KSJT.SV.W.0102.000000T0000Z-210518T0245Z/
Sterling TX-
900 PM CDT Mon May 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STERLING COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
LAT...LON 3208 10075 3208 10051 3183 10062 3188 10079
TIME...MOT...LOC 0159Z 263DEG 21KT 3202 10064
$$
TXC081-180245-
/O.CON.KSJT.SV.W.0102.000000T0000Z-210518T0245Z/
Coke TX-
900 PM CDT Mon May 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN COKE COUNTY...
At 859 PM CDT, a severe thunderstorm was located near Silver, moving
east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Coke County, including the following locations... The
Intersection Of Highway 158 And Ranch Road 2059.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 10075 3208 10051 3183 10062 3188 10079
TIME...MOT...LOC 0159Z 263DEG 21KT 3202 10064
HAIL...1.25IN
WIND...60MPH
$$933
WWUS54 KSJT 180218
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
918 PM CDT Mon May 17 2021
TXC081-180227-
/O.CAN.KSJT.SV.W.0102.000000T0000Z-210518T0245Z/
Coke TX-
918 PM CDT Mon May 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COKE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
LAT...LON 3208 10075 3208 10051 3183 10062 3188 10079
TIME...MOT...LOC 0217Z 295DEG 10KT 3200 10058
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:54 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 17, 6:54 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 654 PM CDT Mon May 17 2021 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 314 PM CDT Mon May 17 2021 Significant severe weather is possible late this afternoon/evening and tonight, and will have a threat for flash flooding. An upper level low over Arizona/New Mexico will move into northern New Mexico tonight. Outflow boundary from convection this morning extends from south of Kerrville to western Crockett County, and then north-northwest into West Texas. A dryline near the New Mexico/Texas border will mix east into far west Texas this afternoon, and a warm front will lift north through the northern Big Country. With the approach of the aforementioned upper low, thunderstorm development is expected in West Texas by mid-to-late afternoon. Some possibility also exists for thunderstorms to develop in the area between Fort Stockton and Ozona. Storms will move/develop east into our area during the evening. With strong instability and strengthening vertical shear with the approach of the upper low and trough from the west, severe storms are possible with a threat for all severe weather hazards. Hi-res models indicate storm organization/ consolidation into a MCS (mesoscale convective system) in our forecast area by late this evening. Most probable location is over some of the northern and central parts of our area, with an east- southeast movement during the night. The main severe weather threat should become damaging winds with the leading outflow of the MCS. Could have intense rainfall rates with this MCS. Some hi-res models also indicate additional development of thunderstorms and expansion in coverage across our area, going into the overnight hours, as large scale ascent increases with the approaching upper low and trough in New Mexico. Gusty winds and very heavy rain could accompany this convective activity. With the potential for excessive rainfall, we have issued a Flash Flood Watch (from 7 PM CDT this evening to 10 AM CDT Tuesday) for all of the Big Country, and extending south across our eastern counties. The western extent of this watch is Coleman, Mcculloch, and Mason Counties. The watch area is where our highest confidence for heavy rainfall is, and is where heavy rainfall occurred overnight and this morning. Will monitor convective trends this evening for possible need to expand the watch to the west. Tuesday, with the upper low forecast to be over northeastern New Mexico with a trough extending south across eastern New Mexico, will have a potential for redevelopment of showers and thunderstorms in our area. Will have a potential for strong to severe storms, primarily over our Heartland and Northwest Hill Country counties. Heavy rainfall will also be possible, given the moist airmass. && .LONG TERM... (Tuesday night through next Monday) Issued at 314 PM CDT Mon May 17 2021 Some chance for showers and thunderstorms will continue through the rest of the work week with the rain chances for mainly our eastern counties. The upper trough will weaken and gradually shift east across Texas. Depending on how an upper low and trough evolves/ progresses across the western CONUS, may have increased thunderstorm chances next weekend if embedded disturbances enter our area out ahead of it. A fairly consistent pattern is indicated with daily temperatures. Highs are expected to be mostly in the upper 70s to lower 80s, with lows mostly in the lower to mid 60s. && .AVIATION... (00Z TAFS) Issued at 629 PM CDT Mon May 17 2021 Showers and thunderstorms are still expected to affect the terminals mainly after midnight tonight. Some of the storms may be strong to severe, with large hail and damaging winds. Far southern terminals will likely not see convection until after 09Z, and due to coverage uncertainty, with only include VCSH/VCTS at KJCT, KBBD and KSOA for now. Expect MVFR ceilings to develop once again overnight, with reductions in visibility and ceilings associated with convection. Improving conditions expected Tuesday afternoon, as ceilings lift and most of the convection moves off to the east. && .PRELIMINARY POINT TEMPS/POPS... Abilene 63 78 64 83 / 70 70 20 50 San Angelo 66 84 63 86 / 70 60 20 40 Junction 66 82 66 81 / 60 70 30 60 Brownwood 64 78 64 79 / 80 90 40 60 Sweetwater 61 79 62 83 / 70 60 10 30 Ozona 67 87 65 85 / 70 40 20 40 && .SJT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for Brown-Callahan- Coleman-Fisher-Haskell-Jones-Mason-McCulloch-Nolan-San Saba- Shackelford-Taylor-Throckmorton. && SHORT TERM...19 LONG TERM....19 AVIATION...24
Hazardous weather outlook, May 17, 2:26 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 226 PM CDT Mon May 17 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 226 PM CDT Mon May 17 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across a large portion of West Central Texas this afternoon and tonight. Very large hail larger than golf ball size is the primary threat. However, damaging winds and isolated tornadoes are also possible. The highest risk area is across the northwest Concho Valley and the Big Country, along and north of Sterling City to Abilene line. In addition to the severe storm threat, there is a potential for heavy rainfall. With several rounds of storms possible, the rainfall may be heavy enough to cause flash flooding of low lying and flood prone areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat of strong to severe storms and and heavy rainfall will continue across much of West Central Texas into Wednesday. After a brief lull on Thursday, more storms will return for the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon and tonight across a large portion of west central Texas.
In the hours before
Local storm report, May 17, 3:22 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG O'BRIEN 33.38N 99.84W
05/16/2021 HASKELL TX LAW ENFORCEMENT
DAMAGING THUNDERSTORM WINDS DAMAGED AN
OUTBUILDING AND BLEW DOWN A GRAIN HOUSE ON
THE SOUTH SIDE OF O BRIEN NEAR HIGHWAY 6.
&&Special weather statement, May 17, 5:47 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service San Angelo TX 547 PM CDT Mon May 17 2021 TXZ049-054-172330- Fisher TX-Nolan TX- 547 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND SOUTHWESTERN FISHER COUNTIES UNTIL 630 PM CDT... At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over Wastella, or near Roscoe, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Roscoe, Roby, Wastella, Hobbs, Gannon, Busby, Capitola, I- 20 Near The Nolan-Mitchell County Line, Us-84 Near The Nolan- Fisher County Line and Us-180 Near The Fisher-Scurry County Line. A Tornado Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3278 10027 3235 10053 3240 10066 3289 10066 TIME...MOT...LOC 2246Z 200DEG 24KT 3249 10063 KB
Special weather statement, May 17, 7:46 PM CDT, 56 minutes before
Special Weather Statement National Weather Service San Angelo TX 746 PM CDT Mon May 17 2021 TXZ098-180130- Haskell TX- 746 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL COUNTY UNTIL 830 PM CDT... At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over Rochester, or 9 miles south of Knox City, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Haskell, Rule, Rochester, Weinert, O'brien, Us-277 Near The Haskell- Knox County Line, Jud and Us-380 Near The Haskell- Stonewall County Line. A Tornado Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3312 9962 3316 9999 3340 9999 3340 9952 TIME...MOT...LOC 0046Z 218DEG 26KT 3327 9984
Special weather statement, May 17, 8:22 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
822 PM CDT Mon May 17 2021
TXZ098-113-114-180215-
Haskell TX-Shackelford TX-Jones TX-
822 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HASKELL...JONES AND
NORTHWESTERN SHACKELFORD COUNTIES UNTIL 915 PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm over
Noodle, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Haskell, Stamford, Anson, Hamlin, Neinda, Noodle, Paint Creek, Avoca,
Lake Stamford Marina, Funston, The Intersection Of Us-
180 And Ranch Road 126, Tuxedo and Truby.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
LAT...LON 3300 9947 3295 9947 3252 10003 3252 10006
3259 10015 3296 10014 3296 9999 3305 9999
3318 9977
TIME...MOT...LOC 0122Z 218DEG 26KT 3263 10007Special weather statement, May 17, 8:35 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
835 PM CDT Mon May 17 2021
TXZ054-127-180230-
Nolan TX-Taylor TX-
835 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOLAN AND NORTHWESTERN
TAYLOR COUNTIES UNTIL 930 PM CDT...
At 834 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maryneal, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sweetwater, Roscoe, Trent, Maryneal, Champion, The Intersection Of
Highway 70 And Ranch Road 53, Lake Sweetwater, The Intersection Of
Ranch Road 608 And Highway 147 and Camp Boothe Oaks.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.
LAT...LON 3211 10050 3223 10066 3249 10058 3252 10026
3252 10005
TIME...MOT...LOC 0134Z 218DEG 22KT 3223 10053Local storm report, May 17, 8:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TORNADO 14 N STERLING CITY 32.03N 101.02W
05/17/2021 STERLING TX LAW ENFORCEMENT
STERLING COUNTY SHERIFFS OFFICE REPORTED
DAMAGE TO A GAS PLANT ABOUT 14 MILES NORTH
OF STERLING CITY ALONG HIGHWAY 163. THERE
WERE ALSO MULTIPLE EYEWITNESS REPORTS OF
THIS TORNADO FROM STORM CHASERS.
&&The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:06 PM CDT | Tornado Warning | SJT | Sterling | 39 min |
| May 17, 7:19 PM CDT | Tornado Warning | SJT | Sterling | 41 min |
| May 17, 7:24 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 66 min |
| May 17, 7:46 PM CDT | Special Weather Statement | SJT | Haskell | 44 min |
| May 17, 7:55 PM CDT | Tornado Warning | SJT | Sterling | 50 min |
| May 17, 8:06 PM CDT | Flash Flood Warning | SJT | Nolan | 3 hr |
| May 17, 8:22 PM CDT | Special Weather Statement | SJT | Jones | 53 min |
| May 17, 8:35 PM CDT | Special Weather Statement | SJT | Nolan | 55 min |
| May 17, 8:40 PM CDT | Areal Flood Advisory | SJT | Fisher, Haskell, Jones, Throckmorton | 2 hr |
| May 17, 8:48 PM CDT | Special Weather Statement | SJT | Throckmorton | 57 min |
| May 17, 9:00 PM CDT | Special Weather Statement | SJT | Shackelford | 45 min |
| May 17, 9:06 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 32 min |
| May 17, 9:09 PM CDT | Areal Flood Advisory | SJT | Coke, Jones, Nolan, Shackelford, Taylor | 111 min |
| May 17, 9:11 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan, Runnels, Taylor | 64 min |
| May 17, 9:24 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 51 min |
| May 17, 9:54 PM CDT | Special Weather Statement | SJT | Callahan | 51 min |
| May 17, 10:03 PM CDT | Special Weather Statement | SJT | Runnels | 42 min |
| May 17, 10:22 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 38 min |
| May 17, 10:52 PM CDT | Special Weather Statement | SJT | Brown, Coleman | 38 min |
| May 18, 12:41 AM CDT | Special Weather Statement | SJT | Tom Green | 49 min |
| May 18, 1:08 AM CDT | Severe Thunderstorm Warning | SJT | Concho, Tom Green | 52 min |
| May 18, 1:36 AM CDT | Special Weather Statement | SJT | Fisher | 24 min |
| May 18, 1:38 AM CDT | Special Weather Statement | SJT | Jones | 37 min |
| May 18, 1:50 AM CDT | Severe Thunderstorm Warning | SJT | Fisher | 25 min |
| May 18, 1:56 AM CDT | Special Weather Statement | SJT | Runnels | 34 min |
| May 18, 1:59 AM CDT | Severe Thunderstorm Warning | SJT | Concho, Tom Green | 46 min |
| May 18, 2:00 AM CDT | Areal Flood Advisory | SJT | Concho, Tom Green | 2 hr |
| May 18, 2:11 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 38 min |
| May 18, 2:21 AM CDT | Special Weather Statement | SJT | Brown | 24 min |
| May 18, 2:49 AM CDT | Special Weather Statement | SJT | Concho | 26 min |
| May 18, 3:09 AM CDT | Areal Flood Advisory | SJT | Fisher, Jones | 3 hr |
| May 18, 4:01 AM CDT | Flash Flood Warning | SJT | Fisher, Jones | 3 hr |
| May 18, 4:18 AM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 57 min |
| May 18, 4:25 AM CDT | Special Weather Statement | SJT | Brown | 35 min |
| May 18, 4:27 AM CDT | Areal Flood Advisory | SJT | Crockett, Irion, Sterling, Tom Green | 2 hr |
| May 18, 5:03 AM CDT | Special Weather Statement | SJT | Brown | 42 min |
| May 18, 5:03 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Irion, Sterling, Tom Green | 57 min |
| May 18, 5:16 AM CDT | Areal Flood Advisory | SJT | Coke, Irion, Sterling, Tom Green | 3 hr |
| May 18, 6:07 AM CDT | Special Weather Statement | SJT | Concho | 38 min |
| May 18, 6:39 AM CDT | Areal Flood Advisory | SJT | Concho, Menard, Schleicher, Tom Green | 3 hr |
| May 18, 6:49 AM CDT | Special Weather Statement | SJT | Concho | 26 min |
| May 18, 7:15 AM CDT | Special Weather Statement | SJT | McCulloch | 45 min |
| May 18, 7:30 AM CDT | Areal Flood Advisory | SJT | Schleicher | 3 hr |
| May 18, 8:10 AM CDT | Special Weather Statement | SJT | Sutton | 50 min |
| May 18, 9:05 AM CDT | Special Weather Statement | SJT | Sutton | 40 min |
| May 18, 10:54 AM CDT | Special Weather Statement | SJT | Mason | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.